In this blog we will review a pulmonary consultation that we received for evaluation of cause of shortness of breath in a 52-year-old gentleman with a history of obesity, hypertension and sleep apnea.
The patient started having chest pain and shortness of breath of gradual onset for about a month’s duration and during the workup of shortness of breath a CT scan of the chest ruled out a pulmonary embolism. As he was experiencing on going chest pain, a rib x-ray series obtained was shown to be negative for any rib fractures. The patient had been evaluated for chest pain in a local Emergency Room to rule out any myocardial infarction. He was treated and released with no evidence of myocardial infarction. He had further progression of the shortness of breath and experienced sternal discomfort. He also had noticed increase in leg discomfort and weakness of gradual onset for about eight months but more so lately. He underwent a complete pulmonary function test for evaluation of asthma or any obstructive or restrictive lung disease , which had shown no acute abnormality. He had no history of any asthma or on any inhaler. The patient never smoked. The chest pain had increased for about a week so that he needed to take round-the-clock Motrin for alleviation of the pain.
He underwent the stress test and it was negative. He has a history of sleep apnea with no change in his sleep symptoms and he has been using his BiPAP regularly. His regular medication included baby aspirin, Crestor 10 mg a day, and Bystolic for his blood pressure.
Given the negative cardiopulmonary workup, the Crestor was felt to be a side effect, causing this side effects which the patient was advised to hold for atleast 3 months and to see if any or some of the symptoms will go away or not. In the interim he is to undergo a cardiopulmonary exercise stress test for evaluation of dyspnea cardiac versus pulmonary or any deconditioning giving his obesity.
Cardiopulmonary exercise stress test was also, negative with normal exercise capacity and normal cardiac and pulmonary reserve with no evidence of any desaturation ( no drop of oxygen on exersion) and normal anaerobic threshold ( suggest normal cirulation) with normal gas exchange and no evidence of any cardiac or pulmonary limitation to exercise. Meaning there was nothing related to the lungs or heart that would be the cause of underlying shortness of breath and he was not deconditioned also. This again pointed to the drug side effect as a cause of underlying shortness of breath.
The patient was seen back in a month for a follow up . In the interim, he had been evaluated by cardiology who recommended medical management and weight loss with no need for coronary angiogram.
The patient reports 80% of the symptoms resloved after stoping Crestor and his non-caridac chest pain, shortness of breath, muscle weakness in the thigh, sweating, fatigue, and low sense of well being have resolved. He reported to be more active since the Crestor was discontinued. Over all patient reported felt more happy as he was more active in last month and was able to bicycle in good weather.
Clinically, it is felt that the statin group of drug like Crestor had a relation to cause shortness of breath and non-cardiac chest pain, muscle weakness and overall decrease in physical activity. The symptoms show resolution in about a month since the Crestor was discontinued which would suggest a Crestor-related drug side effect.
One need to know that drug side effects are diagnosis of exclusion meaning other causes of symptoms needs to be ruled out. In this case as the work up was negative and symptoms improved dramatically suggested the Crestor drug side effect. In some cases we have seen a slow resolution of symptoms and it may take 3-6 months and in some we have seen 12 months.
One of the common question that many patients or family ask us that if some thing like this is there what we should do. If you or someone who is on statins or other drugs and experience unusual symptoms then it would be good to report to your heathcare provider. Some time it is one drug or combination of drugs causing adverse reaction. It may be a drug side effect that need to be evaluated and discontinued if that is the case. If serious side effect is of drug is noted would be good to report to FDA. www.fda.gov. It helps statastical analysis and drug safety.